MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LARGE SCREWDRIVER HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LARGE SCREWDRIVER HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71173547
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during trauma surgery, a peri-loc large screwdriver handle broke inside the patient.Surgery was resumed, without any delay, with a smith & nephew back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.A functional evaluation of the returned device could not confirm the stated failure mode.The device functions as intended.The clinical/medical evaluation concluded that this case reports the breakage of the peri-loc large screwdriver handle during use inside of the patient.However, it is unknown if there are broken pieces that were not recovered from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported peri-loc large screwdriver handle breakage could not be determined.The peri-loc screwdriver handles are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possibility of micro-motion and/or migration and local irritation/discomfort cannot be determined.Per report, surgery was resumed, without any delay, with a smith & nephew back-up device.Patient was not injured as consequence of this problem.Therefore, no further medical assessment can be rendered at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LARGE SCREWDRIVER HANDLE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12130010
Report Number1020279-2021-05782
Device Sequence Number11619850
Product Code HSB
UDI-Device Identifier03596010519580
UDI-Public03596010519580
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173547
Device Catalogue Number71173547
Device Lot Number495667
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Initial Date Received by Manufacturer 06/23/2021
Supplement Date Received by Manufacturer09/14/2021
Initial Report FDA Received Date07/07/2021
Supplement Report FDA Received Date09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;